Patients are teaching doctors online about antidepressants
The other day I was skimming my way through the NYT when I ran across this article, https://www.nytimes.com/2019/03/05/health/depression-withdrawal-drugs.html. This is precisely what we all have been talking about, and was certainly apt when I tried to get off of valium cold turkey. Who knew that you couldn’t just stop it? On the third day, every time I tried, I would feel as if I wanted to crawl under the house and hide. I like this article because it’s based on two researchers who actually paid attention to what people were saying about this. I’m not alone is liking this article either, as @kbmayo also posted it in the tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine) group. Thank you @kbmayo. I’d also like to thank @jakedduck1 for his continuous pleas for people to slow down!
I’m glad that researchers are finally getting the idea that the brain isn’t as simple to change and let people get back to normal. It rarely happens. ‘The New Project’, A new paper, she added, “speaks to how hard it is to get this information into the clinical world. We laypeople have been saying this for a long time, and it’s telling that it took psychiatrists coming off meds themselves for this information to finally be heard.”
You would think that with all the social media around doctors would take their heads out of their text books, so maybe this will help. Do you think that your doctor will be amenable to change, if they haven’t already and help you with this? What is your story?
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Hi, @merpreb – thanks for bringing this New York Times article to the attention of members in the Connect Depression & Anxiety group.
The article covers a study published in the medical journal The Lancet, "Tapering of SSRI treatment to mitigate withdrawal symptoms." This research looks at this concept, "Tapers over a period of months and down to doses much lower than minimum therapeutic doses have shown greater success in reducing withdrawal symptoms."
I think many of our members will have thoughts about this idea of a slower tapering schedule and to a dose even lower than what would generally be prescribed for a patient with depression.
@grandmar @sandij @notaround @farmboy @falon @babydoll – any thoughts on this style of tapering off an antidepressant? If you are still tapering, do you find your doctor amenable to this kind of taper?
@lisalucier I am still working on the clonazepam taper (almost at the halfway mark and feeling awful). Have discussed withdrawal from 150mg Effexor with my
doctor and she has said that I should for sure wait until I am finished with the clonazepam taper before I start the Effexor taper. Also she says that I will have to do a water taper for the last doses of Effexor as the smallest dose available in Canada is 37.5mg.capsule. She says that tapering from a dose of 37.5mg to zero would be way to big of a jump.
Why is it the longer I'm back on effexor that my anxiety is getting HORRIBLE?
@lisalucier the doctors I've seen look at me like I have two heads when I've ever mentioned withdrawal. The medical professional needs to be educated. Maybe they should run a clinical trial using themselves as patients.
I couldn't agree more. Some people get along fine with effexor. But I have read alot more bad then good. It's taken it's toll on me for the last 2 months. There is alot more people than just me to that it has taken it's toll on too.
I read the article. I also downloaded the article from The Lancet. I tried to wean off Cymbalta, but was not successful. I will try to find a psychiatrist who is experienced in dealing with this. There is an on line Compound pharmacy that will help reformulate the capsules.
I did not read the article, so I can only respond to what you have written in this post.
I am currently tapering my dosage of Effexor. I am not looking to come off, just to get to a lower dosage. I am not sure what that will be, just yet.
I am tapering off from 300 mg daily (2-75mg in the morning and evening). I have chosen to do it VERY, VERY, VERY slowly based on what some of our members have mentioned and my son's own experience trying to come off of HIS anxiety meds (different from Effexor, but I don't know what). I stay on each reduction for 3 weeks (I will stay longer, if necessary). I started with my evening dose. I figured that if I had issues, I'd just be able to go to sleep. I'm reducing my dosage by 1/4 of one pill every 6 weeks. I start by reducing 1/4 of 1 pill every other day for 3 weeks, then every night for 3 weeks. I have to say that many people have suggested that every other day is not the best idea. For me, so far, it has worked.
Hope this helps……
”Maybe they should run a clinical trial using themselves as patients.”
That’s pretty much what happened in Europe when a psychiatrist who was taking Effexor decreased his dose just like he did his patients. He suffered withdrawals like his patients and soon became an advocate of the 5-10% method.